The scary side effects of oral calcium supplements

Print
Email
|

by Mia Gradney/ KHOU 11 News

khou.com

Posted on September 25, 2012 at 11:52 AM

HOUSTON—They make your bones strong, but they might be putting your heart in danger. Millions of women take calcium supplements to fight osteoporosis, but now doctors have a warning about the pills.

Dr. Alan Ackermann, a cardiologist, calls it the widow-maker.

“I just couldn’t believe it,” Daisy Sotolongo said about the blockage in heart. The main artery in her heart was 99 percent blocked.

Dr. Ackermann believes Sotolongo was about to have a major heart attack because of it. Fortunately, doctors opened the blockages before that happened.

Sotolongo later found out she may have been increasing her own risk of heart attack just by trying to prevent Osteoporosis.

“The doctor told me I needed to take calcium,” she said.

A study finds oral calcium supplements, like the ones Sotolongo was taking, can increase the risk of heart attack by as much as 86 percent.

Dr. Ackermann says when taken in concentrated pill form, it could quickly raise the amount of calcium in your blood.

“The theory behind it is that when you have a rapid rise of calcium that it can promote clotting which will give you a heart attack,” Dr. Ackerman said.

He says women need to know their risk factors for heart disease and Osteoporosis to determine if the supplements will help or hurt them. If you’re prone to heart disease you are encouraged that you try to consume more foods that will give you natural calcium rather than take the oral supplements.

You can try non-fat dairy products like yogurt or cottage cheese or get these greens! Broccoli, collard greens and spinach are great sources of calcium.

Sotolongo now makes veggies her main source of calcium and she’s lifting weights to strengthen her bones.

It is important to talk with your doctor if you have any concerns about oral calcium supplements and your risk of heart disease.

Print
Email
|